South Dakota, 2016

Hail in South Dakota, August 18, 2016

August 18, 2016 · NWS ABR · 1 event in 1 county or zone

Quarter size hail fell from a thunderstorm near Hayti.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Quarter size hail fell from a thunderstorm near Hayti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 7:54 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 18, 7:54 PM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
854 PM CDT THU AUG 18 2016

.UPDATE...
Issued at 851 PM CDT THU AUG 18 2016

Made a few changes this evening. It appears the threat for severe
weather over the ABR CWA has pretty much ended, and showers out
west have been on the decline this evening. Southeast South Dakota
should remain the hot spot through the evening, basically just to
the north and northeast of the slowly eastward moving sfc low.
Temperatures look okay for now.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 400 PM CDT THU AUG 18 2016

Scattered showers have been the main game this afternoon. That, and
plenty of cloud cover. Morning convection over the northeastern CWA
has played a significant roll in our afternoon weather. The sfc low
is not set up just south of Chamberlain and Mitchell. Southerly
winds remain over the eastern half of the forecast area, with dew
points in the upper 60s to around 70 degrees. Plenty of moisture is
available, but instability has been a problem. North winds and much
cooler air is moving in on the back side the of the low, with MBG
and PIR gusting to around 20kts. The thinking at this point is that
the best chance for stronger storms will be on the south-
southeasterly portions of the area and extend across western MN and
southeastern SD. 0-6km bulk shear is still around 30-40kts, with the
best CAPE values to our southeast.

Cooler air will continue to push in from the northwest, with highs
both Friday and Saturday topping out around 70 degrees. The main
500MB trough extending from Hudson Bay through southern Alberta this
afternoon will slide into western ND Friday afternoon and finally
exit to our east after daybreak Saturday. As a result, dry weather
will slowly push in Friday night. Could not rule out slight chance
pops over eastern SD and west central MN on Saturday as northwesterly
flow continues aloft.

.LONG TERM...(Sunday through Thursday)
Issued at 400 PM CDT THU AUG 18 2016

The models all show our region in northwest flow aloft with a 50h
ridge axis to the west with surface high pressure over our area.
Sunday will still be a relatively cool day across the cwa under
mostly sunny skies with highs mainly in the 70s. The upper ridge out
west will build across the region through Monday night as a large
low pressure area/trough moves into western Canada/Pacific
Northwest. Thus, warmer air will be drawn in for Monday and Tuesday
with temperatures warming into the mid 80s to the lower 90s. Then as
the upper level low pressure trough moves in from the west, a cold
front at the surface will push across our region Tuesday into
Wednesday morning bringing chances of thunderstorms with it. It will
also cool down some into Wednesday and Thursday across the cwa as
the upper level flow becomes northwest behind the upper trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 629 PM CDT THU AUG 18 2016

Mainly VFR conditions are expected through the valid taf period.
Showers/storms are possible at all terminals through Friday. Any
stronger storms could briefly bring down vsbys to mvfr.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...KF
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Aug 18, 3:06 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 PM CDT THU AUG 18 2016

MNZ039-046-SDZ006>008-011-017>023-033-035>037-045-048-051-191545-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
406 PM CDT THU AUG 18 2016 /306 PM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON ACROSS CENTRAL
AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA.
LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SDZ003>005-009-010-015-016-034-191545-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-SULLY-
406 PM CDT THU AUG 18 2016 /306 PM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...ALTHOUGH THE
SEVERE STORM THREAT IS VERY LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS PORTIONS
OF MAINLY EASTERN...AND WEST CENTRAL MINNESOTA.

KF

In the hours before

Special weather statement, Aug 18, 9:16 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT THU AUG 18 2016

SDZ022-190345-
HAMLIN SD-
1016 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL HAMLIN COUNTY UNTIL 1045 PM
CDT...

AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HAYTI...OR 17 MILES WEST OF ESTELLINE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLEWOOD...LAKE NORDEN...HAYTI...HAMLIN EDUCATION CENTER...
CLAREMONT COLONY...STONE BRIDGE...LAKE ALBERT AND LAKE POINSETT.

LAT...LON 4454 9719 4455 9727 4467 9739 4480 9710
      4468 9689
TIME...MOT...LOC 0316Z 235DEG 32KT 4465 9723

TDK
Special weather statement, Aug 18, 9:29 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 PM CDT THU AUG 18 2016

SDZ019-022-190400-
HAMLIN SD-CLARK SD-
1029 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK AND WESTERN
HAMLIN COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILLOW LAKE...OR 17 MILES NORTHWEST OF LAKE THOMPSON STATE
RECREATION AREA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRYANT...WILLOW LAKE...HAZEL...VIENNA...NAPLES...KELLERTON CHURCH AND
MAYFIELD COLONY.

LAT...LON 4454 9745 4455 9775 4481 9758 4475 9728
TIME...MOT...LOC 0329Z 212DEG 32KT 4456 9760

TDK

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamlin

When
August 18, 9:29 PM CST
Where
Hamlin County, 0.69 mi N of Hayti
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.660, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658074.